I have a past history (5 times over 20 years) of infrequent event specific Vasovagal episodes (Fainting) that have been triggered by things such as the sight of blood, public speaking etc. More recently, these episodes are increasing in frequency (3 times this year and several close calls - I'm 41) and have been occurring in less stressful situations. My doctor (internist) has prescribed Nadolol- Beta Blocker (20mg) but I recently had another Vasovagal episode while taking the Nadolol, so it does not appear to help.
As these Vasovagal events could ruin my job and career, I need advice as to who to see for help (my internist is unsure what to do). What type or types of Doctors should I consider meeting with? What other types of medications could be more effective? Is it possible that increasing the dosage on the Beta Blocker could help? Thanks in advance for your help!
The good news is that your episodes have been so infrequent and there are good therapy options that can help prevent further episodes. One such option is a medication called "Levsin" that can be placed under the tongue whenever you feel an episode coming on. Of course sitting or even lying down is also a good way to prevent the fainting. There are a number of doctors who specialize in the treatment of vasovagal disorders. If you are near Cleveland I would recommend Dr. Fouad or Dr. Jaeger here at the Cleveland Clinic. You can make an appointment with either of them by calling the number below. The National Dysautonomia Research Foundation maintains a list of providers who specialize in this area and it can be accessed on their website at ndrf.org. Best wishes and happy public speaking!
I understand how debilitating your problem is. Obviously, it is something that can cause everyday problems. And it is so unexpected. I have the same problem. I see an electrophysiologist (a cardiologist that specializes in rhythm problems) anyway they did a tilt table test. This is a simple test, but it shows whether that is for sure what your problem is. I was prescribed a medication called midodrine. This keeps your blood pressure from dropping. It really has helped me, and hasn't caused anything but a few superficial side effects. Another way that does not involve medication is increasing your salt intake and making sure you are well hydrated. Good luck!
Although Beta Blockers are sometimes prescribed for this condition, in my case Atenolol caused near Syncope. It's a very unpleasant experience. I would suggest getting off of the beta blocker, if it's not working.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.